Alert archive / Pennsylvania / Winter Storm Watches in 2021
Winter Storm Watch 2, NWS State College, PA
NWS State College, PA issued this winter storm watch at Jan 29, 2021, 8:54 PM EST for 16 counties in Pennsylvania. It took effect at Jan 31, 2021, 3:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 29, 2021, 8:54 PM EST (01:54 UTC)
- In effect from
- Jan 31, 2021, 3:00 AM EST
- Expired
- Jan 30, 2021, 3:24 PM EST
- In force
- Issued by
- NWS State College, PA
Counties Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Mifflin County, PA, Perry County, PA, Somerset County, PA, York County, PA
The radar
The State College radar (KCCX), 86 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1701 m above ground
- 0-6 km bulk shear
- 111 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
668 WWUS41 KCTP 300154 WSWCTP URGENT - WINTER WEATHER MESSAGE National Weather Service State College PA 854 PM EST Fri Jan 29 2021 PAZ033>036-064>066-301400- /O.NEW.KCTP.WS.A.0002.210131T0800Z-210202T0000Z/ Somerset-Bedford-Fulton-Franklin-Adams-York-Lancaster- Including the cities of Somerset, Bedford, McConnellsburg, Chambersburg, Gettysburg, York, and Lancaster 854 PM EST Fri Jan 29 2021 ...WINTER STORM WATCH IN EFFECT FROM EARLY SUNDAY MORNING THROUGH LATE MONDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 6 inches or more possible. * WHERE...Portions of central Pennsylvania. * WHEN...From early Sunday morning through late Monday afternoon. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Monday morning and evening commutes. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. Review winter weather safety and preparedness information at weather.gov/winter. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$
2 follow-up statements
625 WWUS41 KCTP 300807 WSWCTP URGENT - WINTER WEATHER MESSAGE National Weather Service State College PA 307 AM EST Sat Jan 30 2021 PAZ024>028-056-057-059-063-302300- /O.EXA.KCTP.WS.A.0002.210131T0800Z-210202T0000Z/ Cambria-Blair-Huntingdon-Mifflin-Juniata-Perry-Dauphin-Lebanon- Cumberland- Including the cities of Johnstown, Altoona, Huntingdon, Mount Union, Lewistown, Mifflintown, Newport, Harrisburg, Hershey, Lebanon, and Carlisle 307 AM EST Sat Jan 30 2021 ...WINTER STORM WATCH IN EFFECT FROM EARLY SUNDAY MORNING THROUGH MONDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 6 inches or more possible. * WHERE...South-central Pennsylvania. * WHEN...From early Sunday morning through Monday evening. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is the potential for significant winter weather that may impact travel. Review winter weather safety and preparedness information at weather.gov/winter. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ PAZ033>036-064>066-302300- /O.CON.KCTP.WS.A.0002.210131T0800Z-210202T0000Z/ Somerset-Bedford-Fulton-Franklin-Adams-York-Lancaster- Including the cities of Somerset, Bedford, McConnellsburg, Chambersburg, Gettysburg, York, and Lancaster 307 AM EST Sat Jan 30 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM EARLY SUNDAY MORNING THROUGH MONDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 6 inches or more possible. * WHERE...South-central Pennsylvania. * WHEN...From early Sunday morning through Monday evening. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Snow may change to a wintry mix early Monday along and south of Interstate 81. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is the potential for significant winter weather that may impact travel. Review winter weather safety and preparedness information at weather.gov/winter. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ MS/BG
580 WWUS41 KCTP 302024 WSWCTP URGENT - WINTER WEATHER MESSAGE National Weather Service State College PA 324 PM EST Sat Jan 30 2021 PAZ024>028-033>036-056-057-059-063>066-310830- /O.UPG.KCTP.WS.A.0002.210131T0800Z-210202T0000Z/ /O.NEW.KCTP.WS.W.0002.210131T0800Z-210202T1000Z/ Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton- Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- Including the cities of Johnstown, Altoona, Huntingdon, Mount Union, Lewistown, Mifflintown, Somerset, Bedford, McConnellsburg, Chambersburg, Newport, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster 324 PM EST Sat Jan 30 2021 ...WINTER STORM WARNING IN EFFECT FROM 3 AM SUNDAY TO 5 AM EST TUESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 12 inches. * WHERE...Portions of central Pennsylvania. * WHEN...From 3 AM Sunday to 5 AM EST Tuesday. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Snow will overspread the area from west to east Sunday morning, reaching the far eastern areas early Sunday afternoon. The snow will continue through Monday into early Tuesday morning. The snow could be especially heavy across the southeastern portion of central Pennsylvania on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Pennsylvania Department of Transportation and Pennsylvania Turnpike Commission strongly encourage motorists to heed all travel restrictions and delay unnecessary travel as significant winter weather conditions will make travel very hazardous. Call 5 1 1 or visit www.511pa.com for the latest travel, roadway and traffic conditions. To report snow or ice, post to the NWS State College Facebook page, use Twitter @NWSStateCollege, or visit weather.gov/ctp. && $$ PAZ019-042-045-046-049>053-058-310830- /O.NEW.KCTP.WS.W.0002.210131T0800Z-210202T1000Z/ Southern Centre-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Schuylkill- Including the cities of State College, Laporte, Lock Haven, Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, and Pottsville 324 PM EST Sat Jan 30 2021 ...WINTER STORM WARNING IN EFFECT FROM 3 AM SUNDAY TO 5 AM EST TUESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 7 to 12 inches. * WHERE...Portions of central Pennsylvania. * WHEN...From 3 AM Sunday to 5 AM EST Tuesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Snow will overspread the area from west to east Sunday morning, reaching the far eastern areas early Sunday afternoon. The snow will continue through Monday into early Tuesday morning. The snow could be especially heavy across the southeastern portion of central Pennsylvania on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Pennsylvania Department of Transportation and Pennsylvania Turnpike Commission strongly encourage motorists to heed all travel restrictions and delay unnecessary travel as significant winter weather conditions will make travel very hazardous. Call 5 1 1 or visit www.511pa.com for the latest travel, roadway and traffic conditions. To report snow or ice, post to the NWS State College Facebook page, use Twitter @NWSStateCollege, or visit weather.gov/ctp. && $$ PAZ012-017-018-037-041-310830- /O.NEW.KCTP.WS.A.0003.210131T0800Z-210202T1000Z/ Northern Clinton-Clearfield-Northern Centre-Tioga- Northern Lycoming- Including the cities of Renovo, DuBois, Clearfield, Philipsburg, Mansfield, Wellsboro, and Trout Run 324 PM EST Sat Jan 30 2021 ...WINTER STORM WATCH IN EFFECT FROM 3 AM EST SUNDAY THROUGH LATE MONDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 5 to 8 inches possible. * WHERE...Northern Clinton, Clearfield, Northern Centre, Tioga and Northern Lycoming Counties. * WHEN...From 3 AM EST Sunday through late Monday night. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Snow will move into north central Pennsylvania during the first half of Sunday and continue into Monday. It is still early to pinpoint the exact track of the storm. At the current time, the heaviest snow is expected further south. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is the potential for significant winter weather that may impact travel. Review winter weather safety and preparedness information at weather.gov/winter. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ Martin/Banghoff/Evanego
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this winter storm watch went out at Jan 29, 6:55 PM EST, 1 hour 59 minutes earlier.
Area forecast discussion, Jan 29, 6:55 PM EST, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service State College PA 655 PM EST Fri Jan 29 2021 .SYNOPSIS... Gusty winds and occasional light lake effect snow showers will taper off into the weekend with moderating temperatures. A winter storm is expected to bring accumulating snow to much of Central Pennsylvania Sunday into early next week, with significant snowfall most likely south of I-80. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... NW flow regime continues this evening with multiple bands of flurries and light snow showers streaming from the eastern GLAKS to the WC/NC/C Mountains. Light coatings still expected from these this evening, but the trend by late tonight and early Saturday is for decreasing activity as boundary layer winds slacken. Owing primarily to calmer winds areawide and less cloud cover south and east of the Allegheny front, expect temperatures to drop a degree or two colder by Saturday morning compared to Friday morning. With calmer wind, however, below zero wind chills will be confined to only the far northern periphery of Pennsylvania. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... Quiet start to the weekend with temps rebounding +5-10F on Saturday. Upper level ridging will build in with rising heights and clear skies east of the Alleghenies. Northwest flow should keep cloudy skies in place across the northwest mountains. By midday, expect cirrus deck to approach from the west ahead of the next major weather maker. Guidance generally agrees in spreading WAA snow into the SW 1/3 to 1/2 of the CWA after midnight into early Sunday morning (06-12Z Sun). Persistent and prolonged isentropic ascent and forcing should keep the initial burst of WAA snow going during the day on Sunday, particularly over the southern half of the area. && .LONG TERM /MONDAY THROUGH FRIDAY/... Much uncertainty still exists in how a secondary low pressure system evolves heading into Monday. There may be a brief window of lighter precip as WAA ends and before the developing coastal low takes over, with an easterly jet developing over NJ and eastern PA at 700 hPa. Convergent flow on the nose of this jet will likely lead to an area of snow over eastern PA and NJ Mon afternoon into early Tue morning. Forecast snow totals through 00z Tue show 4 to 6 inches south of Interstate 80, with amounts tapering to less than 2 inches in the northern tier. Used a blend of NBM and latest deterministic ECMWF, NAM, and GFS for QPF, and applied WPC SLRs to calculate snow totals. Predicted SLRs range from 10:1 in the south to 13:1 in the north as snow begins on Sun, then decrease to as low as 7:1 across the southern tier Sun night. Sleet or rain may even mix in during this time frame. SLRs would increase again within snow bands that develop to the north/west of the developing coastal low. There's still plenty of time for the forecast to change, and guidance continues to show a wide range of solutions. One reason uncertainty is particularly high with this system is due to the fact that the upper level low will be closed and slow moving, so small differences in intensity/location of snow bands could result in large differences in snow total accumulation. Fair and milder conditions appear likely by the middle of next week, as upper level ridging builds into the region. An approaching cold front will bring a chance for rain showers or wintry mix toward the end of the week. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... 00Z TAFS sent. Still some bands of snow showers across the area. For the 00Z TAF package, plan to keep lower CIGS across the west overnight, based on how cold the air is on northwest flow. While warming aloft will taper the snow showers, some may linger to around sunrise across spots like BFD and even JST. Improving conditions on Saturday, as winds weaken, and high pressure builds across the region. A large, complex storm will move through the Mid-Atlantic States Sunday and Monday. The high clouds from this system will be arriving late Sat and could thicken up enough to make snow by sunrise Sunday in JST. Outlook... Sun...Light snow likely, especially southern PA. Mon...Snow likely, especially southern PA. Tue...Breezy with AM snow poss, mainly eastern PA. -SHSN poss NW. Wed...No sig wx. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...DeVoir/Steinbugl/Banghoff NEAR TERM...DeVoir/Steinbugl/Banghoff SHORT TERM...Steinbugl/Colbert/Banghoff LONG TERM...Fitzgerald/Steinbugl/Colbert AVIATION...Martin
Hazardous weather outlook, Jan 29, 10:19 AM EST, 10 hours 35 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1019 AM EST Fri Jan 29 2021 PAZ017>019-024>028-033>036-045-046-049>053-056>059-063>066-301530- Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon- Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry- Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 1019 AM EST Fri Jan 29 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Accumulating snow is expected Sunday morning through Monday night. Although exact amounts are uncertain, significant snowfall is possible with the potential for moderate impacts in the areas of heaviest snow. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-037-041-042-301530- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga- Northern Lycoming-Sullivan- 1019 AM EST Fri Jan 29 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Accumulating snow is probable Sunday morning through Monday night. Although exact amounts are uncertain, light to moderate snow amounts are most likely. .SPOTTER INFORMATION STATEMENT... Spotters are encourage to report significant hazardous weather.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 9:33 PM EST | Special Weather Statement | CTP | Centre | 57 min |
| Jan 30, 3:24 PM EST | Winter Storm Watch | CTP | Centre, Clearfield, Clinton, Lycoming, Tioga | 13 hr |
| Jan 30, 3:24 PM EST | Winter Storm Warning | CTP | Adams, Bedford, Blair, Cambria, Centre, Clinton and 20 more | 13 hr |
Nearby
Winter Storm Watches in Pennsylvania, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.